Skip the primary navigation if you do not want to read it as the next section.
Skip the main content if you do not want to read it as the next section.
Dancer seizure risks
NSE spoke out about the risks taken by dancer Rita Marcalo who stopped taking her anti-epileptic drugs (AEDS) and attempted to provoke a seizure on stage last week. NSE Chairman Eileen Springford wrote to Ms Marcalo asking her to think again about her plans. (The letter was copied to the Arts Council and the Bradford Playhouse.)
Ms Marcalo was unable to provoke a seizure during her performance on Friday. For more information, please see: The Telegraph and Argus (local newspaper).
Letter from NSE chairman to Rita Marcalo
Dr Sallie Baxendale, a neuropsychologist at the National Society for Epilepsy (NSE) says: “It is dangerous to play about with anti-epileptic drugs (AEDs). If someone with epilepsy needs to come off or change their AEDs it should always be done under medical supervision, as you could risk an unexpected seizure that may be severe.
“The other danger of coming off medication is that sometimes when you go back to the same level as before your seizures are not controlled any more. You play about with your medication at your peril.
“Is this risk worth it? Well it’s up to the individual, but since seizures are essentially unpredictable, it's unlikely somebody would be able to induce a seizure at will, even off their medication.
“Should seizures be viewed for entertainment? Well again it is down to individual choice, but if a seizure happens in front of an audience it is likely to make them feel very uncomfortable. Will this help reduce the stigma which still surrounds the condition? I doubt it, but time will tell I guess.”